Can An IUD Cause Telogen Effluvium?

I sometimes hear from people who purposely avoided using prescription oral contraceptives as a form of birth control because they did not want to potential side effects.  Instead, they used an IUD, but some still suffered from side effects like hair loss.  You might hear someone say, “I know that birth control pills cause hair loss, so I purposely avoided using them.  Instead, I opted for an IUD.  About 3 months later, I am shedding hair horrifically.  When I google this, it sounds like telogen effluvium.  But I’m not taking anything internally so I thought I’d be safe.  Do IUDs cause telogen effluvium or hair shedding?  Because my hair loss is extremely bad.”

I’m not a doctor, but if you google this topic, you’ll see tons of posts by women who suspect telogen effluvium from IUDs. I think that this is because, like anything which can suddenly change your hormones or change what is going on inside of your body, this type of birth control has the potential to cause telogen effluvium which changes in your hair cycles.  There appear to be a decent number of women who have experienced hair loss with IUD’s, but every one is different.  Any medication or any CHANGE that alters your hormone levels can potentially cause telogen effluvium in some people.  I know that it’s assumed that avoiding internal medications makes you more safe, but it’s not always medications that cause TE.  Diets, stress, and even a harsh exercise regimen has been known to kick it off.

Unfortunately, some people are more sensitive than others to changes in the body.  When I was dealing with hair loss, I would sometimes take vitamins and supplements to try and help my hair.  There were times when some of these items would actually kick off a new trigger and make my hair loss worse.  This is probably because the supplements were having an affect on my hormones. I learned to be very, very careful about making any changes to my diet, supplement regimen, exercise routine, and stress.

I would ask myself if there were any other possible triggers other than the IUD and then approach your doctor about your concerns.  He or she would be familiar with potential side effects and could advise you on your best course of action.  If you are experiencing telogen effluvium, you’ll need to wait for your hair cycles to reset and you can support regrowth by eating well and watching out for scalp inflammation.  Again, I’ve not had personal experience with an IUD, but it’s my understanding that anything that can change your hormones or any change that fools your body into thinking that it is under stress can cause telogen effluvium.

I definitely had some shedding when I changed my birth control methods.  But I’m so prone to shedding, that almost any change can set me off.  Over time, I’ve learned to control it a little better and for the most part, I now have normal cycles.  If it helps, there’s more on my blog at http://stop-hair-loss-in-women.com/

(Visited 25 times, 1 visits today)
This entry was posted in Uncategorized and tagged , , , , . Bookmark the permalink.

Comments are closed.